Oklahoma, 2013

Flash Flooding in Oklahoma, May 21, 2013

May 21, 2013 · NWS TSA · 2 events in 2 counties and zones

A cold front pushed into the region early on the 21st, stalling over east central and southeast Oklahoma. Persistent heavy rains led to some localized flash flooding across parts of this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front pushed into the region early on the 21st, stalling over east central and southeast Oklahoma. Persistent heavy rains led to some localized flash flooding across parts of this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 5:43 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 21, 5:43 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
643 AM CDT TUE MAY 21 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD AT THE ARKANSAS TAF
SITES AND ALSO AT KMLC TODAY. CEILINGS AND VISIBILITIES WILL
MOSTLY BE IN THE MVFR RANGE DURING THIS ACTIVITY. KTUL AND KRVS
MAY ALSO SEE BRIEF MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
LATE THIS MORNING AND EARLY THIS AFTERNOON. CONDITIONS WILL
IMPROVE TO VFR THIS EVENING EXCEPT AT KFYV AND KXNA WHERE SOME FOG
AND LOW CLOUDS MAY DEVELOP LATE TONIGHT...WITH A POTENTIAL FOR IFR
CEILINGS AND/OR VISIBILITIES.

&&

.PREV DISCUSSION... /ISSUED 514 AM CDT TUE MAY 21 2013/

DISCUSSION...
CORRECTED TO REFLECT CANCELLATION OF FLOOD WATCH
FOR THOSE COUNTIES NORTHWEST OF INTERSTATE 44.

CURRENT CONVECTIVE LINE  ELEVATED THUNDER FROM
SOUTHWEST OKLAHOMA TO EAST CENTRAL OKLAHOMA...
RATHER ACTIVE AT 930Z. COOL FRONT FROM EXTREME
SOUTHEAST CORNER OF KANSAS SOUTHWEST TO LOW IN
WEST TEXAS. SOUTHWEST UPPER FLOW AND SLOW COLD
FRONTAL PROGRESSION WILL PRODUCE A LOT OF RAIN
AND THUNDER FOR SOUTHEAST OKLAHOMA..AS WELL AS
WEST CENTRAL AND NORTHWEST ARKANSAS. THREAT OF
SEVERE STORMS CONTINUES TODAY FOR SOUTHEAST OK
AND WEST CENTRAL ARKANSAS. CURRENT FLOOD WATCH
WILL NEED TO BE MONITORED FOR THE INCLUSION OF
CHOCTAW AND PUSHMATAHA COUNTIES.

THUNDER THREAT FINALLY ENDS THIS EVENING AS H5
TROUGH AXIS MOVES EAST OF THE FORECAST AREA.

MINIMAL POP RETAINED FROM EARLIER FORECAST FOR
MOIST FLOW WORKING UNDER H5 RIDGE THURSDAY.

ECMWF FORECAST WEST TO EAST FRONTAL BOUNDARY
ACROSS THE FORECAST AREA SATURDAY WITH PRECIP.
GFS DRY. LEANED WITH ECMWF OUTCOME FOR CHANCE
POPS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ058-OKZ062-OKZ063-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...05
Hazardous weather outlook, May 21, 4:25 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT TUE MAY 21 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
525 AM CDT TUE MAY 21 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DISCUSSION...
A COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TODAY. SHOWERS AND THUNDERSTORMS WILL BE
WIDESPREAD TODAY AS THE FRONT SAGS SOUTH AND AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. A FEW OF THE STORMS ARE LIKELY
TO BE SEVERE...ESPECIALLY THIS AFTERNOON WHEN INSTABILITY WILL
INCREASE AHEAD OF THE FRONT ACROSS SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. A LIMITED TORNADO THREAT WILL ALSO DEVELOP
THIS AFTERNOON ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...GENERALLY SOUTH OF A MCALESTER TO OZARK LINE. THE
TORNADO THREAT WILL BE HIGHEST NEAR THE RED RIVER WHERE THE BEST
COMBINATION OF INSTABILTY AND WIND SHEAR WILL BE LOCATED.

LOCALLY HEAVY RAINFALL WILL ALSO BE LIKELY WITH STORMS TODAY
ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCAL AMOUNTS OVER 3
INCHES. THIS MAY RESULT IN SOME FLASH FLOODING. THUNDERSTORMS
WILL END LATER THIS EVENING AS THE COLD FRONT CONTINUES TO MOVE
SOUTH AWAY FROM THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY AND THURSDAY...NO HAZARDS.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA LATER THIS
WEEK AND WILL THEN REMAIN IN THE VICINITY FOR SEVERAL DAYS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH MONDAY AS A RESULT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 21, 7:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
854 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          3 E PROCTOR             35.97N 94.72W
05/20/2013                   ADAIR              OK   TRAINED SPOTTER

            TORNADO REPORTED BY TRAINED SPOTTER AND COLOCATED WITH A
            STRONG RADAR CIRCULATION. TREES DOWN ON HIGHWAY 62.
            TORNADO MAY HAVE CONTINUED TO NEAR THE ILLINOIS RIVER
            BRIDGE ON HIGHWAY 59 NORTH OF WESTVILLE WHERE MORE TREE
            DAMAGE WAS NOTED. TIME ESTIMATED VIA RADAR.

0649 PM     TORNADO          2 N SILOAM SPRINGS      36.22N 94.54W
05/20/2013                   BENTON             AR   BROADCAST MEDIA

            PHOTO OF A SMALL TORNADO RECEIVED. TREE DAMAGE WAS
            REPORTED IN THE AREA. TIME ESTIMATED VIA RADAR.

0832 PM     TORNADO          5 WSW BOKOSHE           35.16N 94.87W
05/20/2013                   LE FLORE           OK   LAW ENFORCEMENT

            REPORT FROM LAW ENFORCEMENT RADIO OF A TORNADO BETWEEN
            MCCURTAIN AND BOKOSHE COLOCATED WITH A STRONG RADAR
            CIRCULATION. BROADCAST MEDIA REPORTED POWER FLASHES IN
            THE AREA. EMERGENCY MANAGEMENT REPORTED TREE DAMAGE. TIME
            ESTIMATED VIA RADAR.

0850 PM     TORNADO          CAMERON                 35.13N 94.53W
05/20/2013                   LE FLORE           OK   LAW ENFORCEMENT

            LAW ENFORCEMENT RADIO REPORTED A TORNADO NEAR CAMERON
            COLOCATED WITH A STRONG RADAR CIRCULATION. IT MAY HAVE
            CONTINUED TO THE ROCK ISLAND VICINITY. EMERGENCY
            MANAGEMENT REPORTS POWER LINES DOWN IN CAMERON. DAMAGE TO
            A SINGLE WIDE TRAILER HOME IN THE LIBERTY HILL AREA. TIME
            ESTIMATED VIA RADAR.

&&

KAH
Special weather statement, May 21, 8:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
901 AM CDT TUE MAY 21 2013

ARZ029-OKZ076-211445-
LE FLORE OK-SEBASTIAN AR-
901 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 901 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF PANAMA TO 3 MILES EAST OF HODGEN...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...POTEAU...HODGEN...HEAVENER...HOWE...SHADY POINT...
CAMERON...PANAMA...ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...
BRADEN...COWLINGTON...LIBERTY...CROSSROADS...MILLTOWN...PATTERSON...
MILL CREEK...URSULA...HARTFORD...HACKETT...GREENWOOD...BARLING...
LAVACA...ARKOLA...HUNTINGTON...MIDLAND...DAYTON...WITCHERVILLE...
WASHBURN...BURNVILLE...JENSON...EXCELSIOR...MANSFIELD...BONANZA...
JENNY LIND...RYE HILL...BLOOMER...CENTRAL CITY...HEAVENER RUNESTONE
STATE PARK AND FORT SMITH REGIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3514 9413 3510 9414 3507 9423 3496 9424
      3492 9444 3479 9445 3473 9466 3528 9476
      3529 9463 3533 9458 3530 9449 3534 9449
      3537 9433 3535 9423 3539 9419 3538 9415
      3542 9408 3522 9408 3520 9402 3514 9403
TIME...MOT...LOC 1401Z 252DEG 31KT 3518 9462 3485 9457
Special weather statement, May 21, 8:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
930 AM CDT TUE MAY 21 2013

OKZ061-062-067-068-070-071-211530-
CHEROKEE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-ROGERS OK-WAGONER OK-
930 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     WESTERN CHEROKEE AND MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

IN NORTHEAST OKLAHOMA
     MAYES...ROGERS AND WAGONER

GUSTY WINDS HAVE DEVELOPED OVER PARTS OF NORTHEAST OKLAHOMA THIS
MORNING ON THE BACK SIDE OF A THUNDERSTORM COMPLEX. A LARGE PORTION
OF WESTERN CHEROKEE...NORTHEASTERN MCINTOSH...MAYES...MUSKOGEE...
ROGERS AND WAGONER COUNTIES COULD SEE WIND GUSTS TO 50 MPH THROUGH
10:30 AM.

LAT...LON 3660 9533 3651 9532 3651 9500 3617 9501
      3616 9496 3554 9514 3555 9579 3572 9571
      3573 9577 3585 9576 3586 9582 3590 9582
      3590 9576 3616 9576 3616 9581 3660 9581
TIME...MOT...LOC 1428Z 189DEG 6KT 3609 9510

The radar

The Western Arkansas radar (KSRX), 56 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Le Flore

When
May 21, 8:30 AM CST to 12:00 PM CST
Where
Le Flore County, 1.27 mi SSE of Settlement to 0.73 mi S of Conser
Cause
Heavy Rain
Reported by
Public
Coordinates
34.852, -94.675

Several rural roads were flooded and impassable across portions of Le Flore County.

Flash Flood, Sequoyah

When
May 21, 9:27 AM CST to 11:30 AM CST
Where
Sequoyah County, Gans to 1.55 mi E of Gans
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.400, -94.700

Several roads were reported flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454493, 454494.